New Mexico, 2009

Hail and High Wind in New Mexico, February 8, 2009

February 8, 2009 · NWS MAF · 2 events in 2 counties and zones

A negatively tilted upper level trough approached the region from the west resulting in large scale ascent over the Southeast New Mexico Plains. This, combined with surface convergence along a dryline, and breaks in the low level cloud cover allowed for destabilization of the atmosphere.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A negatively tilted upper level trough approached the region from the west resulting in large scale ascent over the Southeast New Mexico Plains. This, combined with surface convergence along a dryline, and breaks in the low level cloud cover allowed for destabilization of the atmosphere. Both mid to low level lapse rates were also favorable for strong ascent. As a Pacific cold front approached the region, convection began to organize resulting in severe storms with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Feb 8, 4:47 AM MST, 23 minutes earlier.

Area forecast discussion, Feb 8, 4:47 AM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
547 AM CST SUN FEB 8 2009

.DISCUSSION...
STILL EXPECTING THE FIRST DECENT CHANCE OF RAIN IN A WHILE OVER MOST
OF SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY AND TONIGHT AS A POTENT
SHORTWAVE TROUGH IS PROGGED TO EJECT OVER THE REGION.  SOME SEVERE
STORMS WILL BE POSSIBLE WITH THIS CHANCE OF RAIN...FOLLOWED BY MORE
ACTIVE WEATHER IN THE COMING DAYS.  LOW LEVEL MOISTURE WAS
CONTINUING TO INCREASE OVER THE AREA AS HEIGHT FALLS AHEAD OF THIS
UPPER TROUGH HAVE BACKED WINDS TO THE SOUTHEAST IN MOST LOCATIONS.
ALTHOUGH AN AREA OF UPPER LEVEL MOISTURE WILL PRECEDE THE UPPER
TROUGH...MORE WILL BE AVAILABLE LATER.  A SURFACE TROUGH WEST OF THE
AREA THIS MORNING WILL STRENGTHEN AND MOVE EASTWARD AS SAID TROUGH
TRAVERSES THE REGION...FOLLOWED BY A PACIFIC COLD FRONT.

EXPECT A DRYLINE TO SHARPEN UP OVER WESTERN PORTIONS OF THE CWA THIS
AFTERNOON AS SOME BREAKS IN CLOUD COVER...AND HEATING COULD OCCUR.
THE HIGHER TERRAIN COULD ALSO PROVIDE A FOCUS FOR SHOWER AND
THUNDERSTORM DEVELOP AS MID LEVEL LAPSE RATES STEEPEN TO 7-8 C/KM
OVER THESE AREAS.  IF ENOUGH LIFT IS AVAILABLE BY THEN...SOME OF
THESE STORMS COULD PRODUCE HAIL AND STRONG WINDS.  EXPECT SEVERAL
INGREDIENTS TO COINCIDE OVER THE WESTERN CWA THEREAFTER TO INCREASE
THUNDERSTORM INTENSITY AND COVERAGE.  AS THE SHORTWAVE TROUGH EJECTS
OVER THE AREA...A PACIFIC COLD FRONT WILL PUSH INTO THE REGION AND
INCREASE LOW LEVEL CONVERGENCE.  ABOVE THIS LOW LEVEL CONVERGENT
ZONE THINK MUCAPES AROUND 500 J/KG COULD CROP UP BY 09/00Z...ALONG
WITH SAID STEEP LAPSE RATES...DEEP LAYER FORCING...DIFFLUENT FLOW
ALOFT AND THE LFQ OF A 110+KT H25 JET.  MAINLY UNIDIRECTIONAL FLOW
THROUGH THE COLUMN AND 0 TO 6 KM BULK SHEAR OF 80-90 KTS INDICATE
THE MAIN THREAT WITH THE DEVELOPING LINE OF STORMS TO BE DAMAGING
WINDS AS IT MOVES INTO THE NOSE OF A STRENGTHENING H85 JET.
LOCATIONS ALONG AND EAST OF A CROSSROADS...MALJAMAR...PECOS AND FORT
STOCKTON LINE APPEAR TO HAVE THE GREATEST CHANCE OF SEEING DAMAGING
WINDS.  OVER THE STOCKTON PLATEAU AND LOWER TRANS PECOS THIS
EVENING...SHEAR PROFILES APPEAR MORE CONDUCIVE FOR ROTATING
UPDRAFTS...AND POSSIBLY A TORNADO OR TWO IF ENOUGH INSTABILITY CAN
CROP UP IN THESE AREAS.  HAIL WILL BE A SECONDARY THREAT WITH ANY OF
THESE STORMS...AND MAINLY DUE TO COLDER TEMPERATURES ALOFT SPREADING
OVER THE AREA.  THE LINE OF STORMS WILL LIKELY MOVE OUT OF THE AREA
SHORTLY AFTER 09/06Z.

TEMPERATURES WILL COOL ENOUGH ABOVE 6000 FEET IN THE GUADALUPE
MOUNTAINS THIS AFTERNOON AND EVENING FOR SOME OF THE PRECIPITATION
TO FALL IN THE FORM OF SNOW.  EVEN THOUGH SOME OF THE SNOWFALL COULD
BE CONVECTIVE...THINK PRECIPITATION WINDOW WILL BE BRIEF...AND ALONG
WITH WARM GROUND...LIMIT ANY SNOWFALL AMOUNTS TO AN INCH OR LESS.
SOME LIGHT SNOW MAY CONTINUE INTO THE EVENING...BUT MOST OF THE
MOISTURE WILL PUSH EAST OF THE MOUNTAINS BY THEN AND ANY ADDITIONAL
ACCUMULATION WILL BE LIGHT.  COOLER TEMPERATURES WILL BE IN THE
OFFING MONDAY BEFORE THE NEXT SYSTEM PASSES JUST NORTH OF THE CWA
TUESDAY.  THE POTENTIAL FOR STRONG WINDS WILL EXIST WITH THIS NEXT
SYSTEM...ALONG WITH THE POSSIBILITY OF CRITICAL FIRE WEATHER
CONDITIONS.  WILL ISSUE A HIGH WIND WATCH FOR THE GUADALUPE AND
DAVIS MOUNTAINS...IN ADDITION TO THE SOUTHEAST NEW MEXICO PLAINS...
UPPER TRANS PECOS...VAN HORN AREA AND MARFA PLATEAU.  A WIND
ADVISORY MAY BE NEEDED FOR MUCH OF THE REST OF THE AREA AS ANOTHER
STRONG PACIFIC COLD FRONT MOVES INTO THE REGION IN TANDEM WITH THE
UPPER SYSTEM.  PERSISTENT WESTERLY FLOW THROUGH THE REST OF THE WEEK
WILL ALLOW FOR DRY CONDITIONS AND NEAR NORMAL TEMPERATURES.

&&

.FIRE WEATHER...
PORTIONS OF THE SOUTHEAST NEW MEXICO PLAINS...UPPER TRANS PECOS...
VAN HORN AREA AND DAVIS MOUNTAINS COULD SEE RH/S AT OR BELOW 15
PERCENT.  A FEW LOCATIONS COULD ALSO SEE 20 FOOT WINDS OF 20 MPH OR
GREATER.  BUT THESE CONDITIONS ARE NOT EXPECTED TO LAST VERY LONG.
THIS AS A STRONG PACIFIC COLD FRONT MOVES INTO THE AREA RESULTING IN
A CHANCE OF SHOWERS AND THUNDERSTORMS AND RISING RH/S DUE TO COOLER
AIR BEHIND THE FRONT.  A FEW OF THE STORMS COULD BE SEVERE...WITH
STRONG WINDS AND HAIL THE MAIN THREATS...HOWEVER MOST OF ANY SEVERE
STORMS THAT DEVELOP ARE EXPECTED TO OCCUR FURTHER EAST.  SOUTH TO
SOUTHEAST WINDS OF 10 TO 20 MPH IN LOCATIONS WEST OF THE PECOS RIVER
WILL ABRUPTLY SHIFT TO THE SOUTHWEST AND WEST BEHIND THE FRONT LATE
THIS AFTERNOON.  WIND SPEEDS COULD RISE TO 20 TO 30 MPH FOR A FEW
HOUR PERIOD BEHIND THE FRONT...BUT RH/S WILL BE ON THE RISE.

FURTHER EAST...MINIMUM AFTERNOON RH/S WILL STAY ABOVE 15 PERCENT AS
SOUTHEAST WINDS OF AT LEAST 20 TO 30 MPH PERSIST IN MANY LOCATIONS
THROUGH THE DAY.  THERE WILL BE A GOOD CHANCE OF A WETTING RAIN
TONIGHT AS A LINE OF SHOWERS AND THUNDERSTORMS IS EXPECTED TO MOVE
EAST ACROSS THE AREA.  SOME OF THE STORMS COULD PRODUCE DAMAGING
WINDS...IN ADDITION TO HAIL.  A TORNADO OR TWO COULD OCCUR THIS
EVENING OVER PORTIONS OF THE STOCKTON PLATEAU AND LOWER TRANS
PECOS.  THE SHOWERS AND STORMS WILL MOVE OUT OF THE AREA AFTER
MIDNIGHT WITH GOOD TO EXCELLENT RECOVERY EXPECTED AREAWIDE.

BREEZY TO WINDY CONDITIONS WILL PERSIST MONDAY AREAWIDE...BUT COOLER
TEMPERATURES WILL PREVENT MANY...IF ANY...LOCATIONS FROM HAVING
MINIMUM AFTERNOON RH/S BELOW 15 PERCENT.  WINDS WILL SUBSIDE MONDAY
NIGHT WITH FAIR TO GOOD RECOVERY EXPECTED MOST LOCATIONS.

WINDY AND DRIER CONDITIONS ARE FORECAST AREAWIDE TUESDAY AS ANOTHER
STRONG COLD FRONT MOVES EAST ACROSS THE AREA.  ALTHOUGH TEMPERATURES
WILL BE ON THE DECREASE ACROSS WESTERN PORTIONS OF THE FORECAST
AREA...MINIMUM RH/S COULD DROP BELOW 15 PERCENT ALONG AND SOUTH OF
A SNYDER...MIDLAND...FORT STOCKTON AND CANDELARIA LINE.  SINCE ALL
THESE LOCATIONS COULD SEE 20 FOOT WINDS OF 20 MPH OR GREATER...A
FIRE WEATHER WATCH HAS BEEN ISSUED FOR TUESDAY AFTERNOON.  THE
STRONGEST WINDS WILL LIKELY OCCUR TO THE WEST OF THE ABOVE
LINE...BUT RH/S ARE EXPECTED TO STAY ABOVE 15 PERCENT THERE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  44  69  43  /  20  90   0   0
CARLSBAD NM                66  40  65  38  /  40  40   0   0
DRYDEN TX                  66  48  72  44  /  10  70   0   0
FORT STOCKTON TX           70  43  70  45  /  20  70   0   0
GUADALUPE PASS TX          62  33  57  35  /  40  30   0   0
HOBBS NM                   63  38  63  36  /  30  70   0   0
MARFA TX                   68  32  62  30  /  20  30   0   0
MIDLAND INTL AIRPORT TX    64  42  67  41  /  20  80   0   0
ODESSA TX                  65  42  67  42  /  20  80   0   0
WINK TX                    71  41  69  38  /  30  70   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
     FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FIRE WEATHER WATCH TUESDAY AFTERNOON FOR THE FOLLOWING ZONES...
     BIG BEND AREA...CRANE...DAVIS/APACHE MOUNTAINS AREA...
     GLASSCOCK...HOWARD...MARFA PLATEAU...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...SCURRY...TERRELL...UPTON.

     HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY AFTERNOON
     FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...
     GUADALUPE MOUNTAINS...LOVING...MARFA PLATEAU...REEVES
     COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
     CORRIDOR.

&&

03/67
Hazardous weather outlook, Feb 8, 1:37 AM MST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
237 AM CST SUN FEB 8 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-090845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
237 AM CST SUN FEB 8 2009 /137 AM MST SUN FEB 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

A LINE OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP
FROM EASTERN NEW MEXICO INTO SOUTHWEST TEXAS LATE THIS AFTERNOON.
AS THIS LINE OF STORMS MOVES EASTWARD ACROSS THE PERMIAN BASIN
AND ROLLING PLAINS THIS EVENING...DAMAGING WINDS WILL BE THE
PRIMARY THREAT...ALONG WITH LARGE HAIL. AN ISOLATED TORNADO IS
ALSO POSSIBLE ALONG THIS LINE OF THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STORM SYSTEM MOVING ACROSS THE ROCKY MOUNTAIN REGION AND DRY
SOUTHWEST TO WEST SURFACE WINDS WILL RESULT IN AN INCREASED FIRE
THREAT BY TUESDAY AFTERNOON. A LARGE AREA OF RELATIVE HUMIDITIES BELOW 15
PERCENT IN COMBINATION WITH WINDY CONDITIONS WILL HELP PRODUCE
THESE CRITICAL FIRE WEATHER CONDITIONS ACROSS PORTIONS OF
SOUTHWEST TEXAS...WEST OF THE PECOS RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATER THIS AFTERNOON
INTO THE EVENING HOURS...GENERALLY EAST OF A HOBBS TO FORT
STOCKTON LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind, 1 hail. Local standard time, as filed.

High Wind, Guadalupe Mountains of Eddy County

When
February 8, 5:10 AM MST to 5:15 AM MST
Where
Guadalupe Mountains of Eddy County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Hail, Eddy

When
February 8, 4:05 PM MST to 4:10 PM MST
Where
Eddy County, 1 mi N of Carlsbad
Measured
0.88 in hail
Reported by
Public
Coordinates
32.434, -104.230

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156882, 156870.